Indiana, 2007

Damaging Winds in Indiana, August 8, 2007

August 8, 2007 · NWS IND · 4 events in 2 counties and zones

Severe storms produced damaging winds across central Indiana on the afternoon of August 8, 2007. Trees were uprooted and power lines were down due to the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe storms produced damaging winds across central Indiana on the afternoon of August 8, 2007. Trees were uprooted and power lines were down due to the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 8, 2:00 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 8, 2:00 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EDT WED AUG 8 2007

.SHORT TERM.../TNT/

VERY WARM AND UNSTABLE AIR MASS OVER AREA WITH WEAK SURFACE LOW AND
SFC BNDRY ACROSS CENTRAL IL AND INDIANA. ISOLD STORMS HAVE DEVELOPED
IN CENTRAL IL AND OH NEAR INSTBY AXIS.

TNGT...FCST FOCUS IS ON STORM POTENTIAL. CURRENT ACTIVITY TO
GRADUALLY EXPAND IN COVERAGE BUT WARM AIR ALOFT MAY CAP MORE
SIGNIFICANT AND WDSPRD DVLPMNT. MODELS SUGGESTED SUCH DEVELOPMNT TO
OCCUR BUT CARRIED THIS INTO OH AFT 06Z SO WILL FOLLOW ALONG THESE
LINES WITH HIGHEST EVENING POPS AND BEST CHCS NORTH OF I-70 IN LINE
WITH CURRENT DVLPMNT AND MODEL FCSTS.  TEMPS AND HUMIDITY TO REMAIN
HIGH TONIGHT AND RIGHT ALONG WITH CURRENT FCST. HAVE LOWERED
SMALLER POPULATION AREA MINS MORE IN LINE WITH THIS MORNINGS LOWS
AND GUIDANCE.

&&

.LONG TERM.../THU THRU WED/

FORECAST FOCUS IS ON TEMPS/HUMIDITY FOR THE PD AS WELL AS POPS
TOMORROW.

FOR THU...NAM AND GFS SHOW H7 TEMPS IN THE 10-12C RANGE. WITH JUST
OVR 10C ON THU IN THE N COULD SEE SOME TSRA BREAK THRU THE WEAKENED
CAP ALONG THE FNT WHERE THE FORCING IS STRONGEST AND STILL PLENTY OF
INSTABILITY AROUND. KEPT GOING FCST OF CHC N WITH SLT CHC S. GFS
SHOWS AXIS OF H8 THERMAL RIDGE INTRUDING INTO SRN INDIANA WITH AN H8
TEMP AROUND 23-24C. WITH FNT ACRS THE CENTRAL PART OF THE FA COULD
SEE MORE CLDS SO WL KEEP TEMPS SIMILAR TO TDAY. TOOK A COUPLE
DEGREES OFF THE MAV FOR HIGHS IN THE MIDDLE 90S TO AROUND 100 IN THE
SW. DEWPTS IN THE LOW 70S WILL YIELD HEAT INDICES UP TO 110 SO WL
CONTINUE WITH HEAT ADVISORY FOR THIS TIME.

THU NT...COLD FNT SWINGS THRU BUT PACKS LITTLE PUNCH IN THE WAY OF
COLDER TEMPS. KEPT CHC POPS TIL MIDNIGHT WITH FROPA THRU THE FA BY
6Z AND SHUD BE DRY THEREAFTER. MAV GUIDANCE PRETTY COOL GIVEN H8
TEMPS AND THICKNESSES SO WENT CLOSER TO MET.

FRI...TOOK A DEGREE OR TWO OFF MAV NUMBERS FOR HIGHS IN THE MID 80S
NE TO LOW 90S SW AND DEWPTS DOWN TO THE MID 60S. FELT MET WAS TOO
COLD BASED ON H8 TEMPS...FULL SUNSHINE AND RECENT COOL BIAS. COOLER
HIGHS COMBINED WITH DRIER DEWPTS WILL MAKE CONDITIONS A LITTLE MORE
TOLERABLE FOR THE NEXT COUPLE DAYS.

FRI NT...USED WARMER MET NUMBERS. MAV TOO COOL GIVEN EXPECTED H8
TEMPS AND THICKNESSES EVEN WITH MO CLR SKIES AND GOOD RADIATIONAL
COOLING.

ENSEMBLES SHOW DROP IN H8 TEMPS AND THICKNESSES ON FRI AND SAT BUT
REBOUNDING BY SUN. RIDGE RETROGRADES A BIT TO BE CENTERED OVR THE
CENTRAL US AGAIN BY SUN. POSSIBILITIES OF MCS FORMATION EARLY IN THE
WEEK AROUND THE EDGE OF THE RIDGE BUT NOTHING CONSISTENT IN THE
MODELS. WENT WITH HPC HANDLING OF THIS KEEPING IT DRY.

&&

.AVIATION...

DISCUSSION FOR 18Z TAFS. NO DRAMATIC CHANGES TO EXISTING TAFS.
UNSTABLE AIR ALONG WITH SFC BNDRY OVR CENTRAL IL AND INDIANA WIL
HELP DVLP SCT CB FROM TAF START INTO 01Z-02Z. XPCT BY 02Z FOR STORMS
TO EITHER HAVE MOVED EAST OF TAF SITES OR DIMINISHED AS AIR SLGTLY
STABILIZES. LIKE LAST COUPLE DAYS AIR MASS PRETTY CLEAN AND DO NOT
ANTICIPATE BELOW VFR XCP BRIEF VSBY REDUCTION SHOULD CB PASS ACROSS
TAF SITE. HAVE PUT CB COVERAGE SLGTLY HIGHER AT NRN TAF SITES IND
AND LAF IN LINE WITH DEVELOPMENT OVER ILLINOIS AND MODEL FCST
DATA.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR INZ021-
028>031-035>049-051>057-060>065-067>072.

HEAT ADVISORY FROM 12 PM EDT /11 AM CDT/ TO 8 PM EDT /7 PM CDT/
THURSDAY FOR INZ021-028>031-035>049-051>057-060>065-067>072.

&&

AVIATION/SHORT TERM...DT
LONG TERM...CP
Hazardous weather outlook, Aug 8, 3:20 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 PM EDT WED AUG 8 2007

INZ028-029-035>037-039-043>049-051>057-060>065-067>072-092030-
WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-BOONE-HAMILTON-VERMILLION-
PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
420 PM EDT WED AUG 8 2007 /320 PM CDT WED AUG 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

VERY HOT AND HUMID WEATHER WILL CONTINUE INTO EARLY EVENING. HEAT
INDEX VALUES AROUND 105 DEGREES OR HIGHER CAN BE EXPECTED. A
HEAT ADVISORY IS IN EFFECT FOR ALL OF CENTRAL INDIANA THROUGH 800
PM EDT /700 PM CDT/.

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED....BUT AN ISOLATED SEVERE STORM
WITH DAMAGING WINDS IS POSSIBLE. STORMS WILL ALSO PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. HEAVY DOWNPOURS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HIGH TEMPERATURES ON THURSDAY WILL AGAIN REACH THE MID TO UPPER
90S. THE HEAT COMBINED WITH DEW POINT TEMPERATURES IN THE LOWER
70S WILL ALLOW THE HEAT INDEX TO REACH 105 DEGREES AT TIMES DURING
THE AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR ALL OF CENTRAL
INDIANA ON THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING AS A
LOW PRESSURE SYSTEM TRACKS ACROSS THE SOUTHERN GREAT LAKES. THE
STORMS ARE NOT EXPECTED TO BE SEVERE. HEAVY DOWNPOURS WILL BE
POSSIBLE IN THE STORMS...AND LIGHTNING IS ALWAYS A HAZARD FROM ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-030-031-038-040>042-092030-
CARROLL-CLINTON-HOWARD-TIPTON-MADISON-DELAWARE-RANDOLPH-
420 PM EDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SECTIONS OF CENTRAL
INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

VERY HOT AND HUMID WEATHER WILL CONTINUE INTO EARLY EVENING. HEAT
INDEX VALUES AROUND 105 DEGREES CAN BE EXPECTED. A HEAT ADVISORY
IS IN EFFECT FOR ALL OF CENTRAL INDIANA THROUGH 800 PM EDT.

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED....BUT AN ISOLATED SEVERE STORM
WITH DAMAGING WINDS IS POSSIBLE. STORMS WILL ALSO PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. HEAVY DOWNPOURS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES WILL AGAIN REACH THE MID 90S ON THURSDAY. THE HEAT
COMBINED WITH DEW POINT TEMPERATURES IN THE LOWER 70S WILL ALLOW
THE HEAT INDEX TO APPROACH 105 DEGREES AT TIMES DURING THE AFTERNOON. A
HEAT ADVISORY IS IN EFFECT FOR ALL OF CENTRAL INDIANA ON
THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING AS A
LOW PRESSURE SYSTEM TRACKS ACROSS THE SOUTHERN GREAT LAKES. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND
NORTH CENTRAL INDIANA WITH DAMAGING WIND GUSTS BEING THE PRIMARY
THREAT. A WIDESPREAD SEVERE OUTBREAK IS NOT EXPECTED.

VERY HEAVY DOWNPOURS WILL BE POSSIBLE IN THE STORMS...AND
LIGHTNING IS ALWAYS A HAZARD FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 60 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
August 8, 3:53 PM EST
Where
Hancock County, Wilkinson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.880, -85.620

Damaging thunderstorm winds caused trees to be uprooted and caused down power lines in northeast portions of Hancock County.

Thunderstorm Wind, Henry

When
August 8, 3:53 PM EST
Where
Henry County, 2 mi SW of Kennard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.880, -85.547

Damaging thunderstorm winds caused trees to be uprooted and power lines to be down.

Thunderstorm Wind, Henry

When
August 8, 3:54 PM EST
Where
Henry County, Kennard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.900, -85.520

A trained spotter estimated a thunderstorm wind gust of 60 MPH in Kennard.

Thunderstorm Wind, Henry

When
August 8, 4:25 PM EST
Where
Henry County, 2 mi W of Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.880, -85.508

Damaging winds caused two large trees to be uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47415, 47416, 47417, 47418.